Announcement

Collapse

WELCOME TO OUR NEW HOME!

Hello MSWorld Members,

Welcome to our new home! We hope you love it as much as we do!


we promise.

to offer current and relevant information.

to grow a community built on positive and affirming support.

to showcase member creativity.

to provide safe chat rooms.

to provide well moderated forums.


we believe that what we give as a community comes back to us.

welcome to MSWorld on this journey through a different lens. together. we are msworld.
we are. community.


We appreciate your understanding as we finalize our new home. Our arcade is still currently under construction and won’t be available for a while. Thank you for your patience while we prepare a new and improved arcade for you.

enjoy our new home.

support reimagined.
See more
See less

Mitoxantrone

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Mitoxantrone

    Hello all,

    I just got home from a visit to my MS Neuro and it turns out that I do not have RRMS but a more progressive form. We talked about treatment strategies and she is taking me off Rebif (not helping me) and is going to get me to have Mitoxantrone to try and halt my progression.

    I have done some research into the drug and I know it is a chemo drug most often prescribed for cancer. Here is a good webpage for Mitoxantrone:

    http://www.drugs.com/pro/mitoxantrone.html

    My question to the community is "what were your major side effects from Mitox and did you find it helped your MS progression".
    I am a little fearful of the long term effects to my health due to this drug and am hoping to lean on the communities shoulder as I go through this treatment.

    Thank you for any advice!

    Arthur
    " An eye for an eye; and soon the whole world is blind" -- Mahatma Ghandi

    #2
    Hi Arthur:
    I don't quite fit the demographic of the folks you're looking for answers from, but I'll share my thoughts while you're waiting for them.

    When I had my two doses of Novantrone (mitoxantrone), I had been misdiagnosed with MS (I have NMO instead). That may have influenced my success with it, but I'm guessing the side effects were probably the same as for a person with MS. For about a month after each dose, I was quite fatigued. I felt like I'd been hit and dragged by a truck the entire time. I bruised easily and developed a subconjunctival hemorrhage (harmless but not pretty!) both times. Unlike some other people, I was never nauseous during or after the infusions, and I didn't have any more hair loss than I have after a high-dose steroid series. Except for the ugly eye hemorrhages, no one could even tell anything had happened. But it doesn't go that way for everyone.

    From your research, you know that mitoxantrone damages the heart muscle and that there's a maximum lifetime dose because of it. An alternative chemo is Cytoxan (cyclophosphamide), which doesn't damage the heart. Some doctors prefer Cytoxan. My neuro chose Novantrone because it's FDA approved for MS, and she tended to stick to FDA-approved treatments because she didn't want to get sued for using an unapproved drug if something went wrong. (Really!) Remember that FDA approval doesn't necessarily make mitoxantrone a better drug than cyclophosphamide -- it just means that the manufacturer went to the time and expense to get it approved, hoping for bigger market share. The cyclophosphamide manufacturer didn't feel the need to do that.

    It can be argued that the major issue that might make cyclophosphamide a better drug than mitoxantrone for MS is that it doesn't damage the heart. That merits consideration in your treatment choice. You didn't mention what discussion you had with your neuro about chemo treatment, but it should really include the advantages and disadvantages of other chemo agents, as well, and not just mitoxantrone because that's the one your neuro chose.

    And this is off topic, but how is your 25-hydroxyvitamin D level? Low vitamin D is common at northern latitudes, where you live. Fortunately, there is plenty of information about vitamin D available. Research has shown that the general population does best with a minimum level of 30 ng/ml. For MS, the minimum level seems to be 50 ng/ml. (I keep mine around 70 ng/ml.) The MS literature suggests that all of the fears of adverse effects of going above 30 to 40 ng/ml are completely unfounded for people with MS. Vitamin D level is particularly relevant in progressive MS and is simple to manage. An oncologist should be able to address questions about how vitamin D and chemo might affect each other.

    Comment


      #3
      I did it until i reached the lifetime max dosage, as far as side effects, the 1st time i did it i was sick for about 2 days, my urine turned blueish green and that was about all the side effects i had... So they where very mild. Well as far as helping with the MS i dont think it did much, nor has any other drug i have tried.... But it may be the cats meow for you one can only hope.. there are long term side effects you have to look out for also, but those are like maybe less than 1 percent.What i do now is just manage the symptons, what i feel works best for me. Plus as far as MS goes, thats one of my least things i dill with, as we used to say yesterday was the easy day, just live life the best you can

      Comment


        #4
        Thanks for the info guys.

        My Neuro and MS nurse walked me through all the side effects but I wanted to hear of some first hand experiences with it.

        I'll post here my reaction to the Mitox.

        Thanks again for the feedback!

        Arthur
        " An eye for an eye; and soon the whole world is blind" -- Mahatma Ghandi

        Comment

        Working...
        X